MAUDE Adverse Event Report: CORDIS CASHEL SABER 8MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 8MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, an 8mm 4cm saber percutaneous transluminal angioplasty (pta) balloon catheter burst in the patient.Another pta was used to complete the procedure.There was no reported patient injury.The intended procedure was interventional and the target lesion was the "venous arm".The device was stored in the operating room (or) for less than one (1) year.There was no difficulty removing the product from the packaging.There was no difficulty removing the product from the hoop, the protective balloon cover, or the stylet.The product was prepped properly according to the instructions for use (ifu) and maintained negative pressure.The lesion had moderate calcification and 95% stenosis.There was no vessel angulation or tortuosity.There was no reported difficulty crossing the lesion.The contrast to saline ratio was 40/60.It was noted that the balloon ruptured at an inflation pressure of ten (10) atm.The balloon catheter was removed easily and intact (in one piece) from the patient.The device is expected to be returned for analysis.
 
Additional Manufacturer Narrative
An 8mm x 4cm saber percutaneous transluminal angioplasty (pta) balloon catheter burst at 10 atmospheres (10atm) in the patient.The lesion had moderate calcification with ninety-five percent stenosis.There was no vessel angulation, tortuosity or difficulty crossing the lesion.There was no reported patient injury.The intended procedure was an interventional and the target lesion was in the "venous arm".Another pta was used to complete the procedure.The device was stored in the operating room (or) for less than one (1) year.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging.The product was prepped properly according to the instructions for use (ifu) and maintained negative pressure.The contrast to saline ratio was 40/60.The balloon catheter was removed easily and intact (in one piece) from the patient.One product was returned for analysis.A non-sterile saber 8mm x 4cm x 90 pta balloon catheter was returned.Per visual analysis, the device was coiled inside a plastic bag, and a burst in the balloon was noted.No other anomalies were observed.Sem results revealed the balloon burst was caused by a rupture on the balloon surface.No anomalies were observed on the inner surface adjacent to the rupture.The outer surface presented evidence of puncture holes and scratch marks adjacent to the balloon rupture.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.A product history record (phr) review of lot: 17708885 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the burst could not be determined during analysis.It is very likely the outer surface of the balloon material encountered a sharp object or mechanical damage.As puncture holes and scratch marks adjacent to the rupture were noted upon analysis.Based on the information available for review, vessel characteristics of moderate calcification and 95% stenosis may have contributed to the rupture; as calcium is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 8MM4CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key9136708
Report Number9616099-2019-03243
Device Sequence Number11544107
Product Code LIT
UDI-Device Identifier20705032068908
UDI-Public20705032068908
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model NumberN/A
Device Catalogue Number48008004S
Device Lot Number17708885
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Initial Date Received by Manufacturer 09/03/2019
Supplement Date Received by Manufacturer10/07/2019
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1